Texas, 2023

Ice Storm in Texas, February 1 to 2, 2023

February 1 to 2, 2023 · NWS LUB · 1 event in 1 county or zone

This is a continuation of an event that began late January. Several consecutive days of wintry precipitation occurred from late January through early February.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

This is a continuation of an event that began late January. Several consecutive days of wintry precipitation occurred from late January through early February. Temperatures tumbled 30-40 degrees behind an arctic cold front cold front from the 28th into the 29th. Even colder air settled into the region on the night of the 29th and morning of the 30th, as temperatures dipped into the teens over all of the South and Rolling Plains, and single digits in the Texas Panhandle. The bitter cold was accompanied by enough moistening to result in the development of areas of light freezing drizzle, light sleet, and light snow. Though light, the wintry precipitation did create some travel difficulties as it quickly stuck to the sub-freezing roadways. The light drizzle, sleet, and snow diminished toward midday on the 30th. Pockets of light freezing drizzle and snow flurries redeveloped over parts of the region for the second morning in a row on the 31st. The light frozen precipitation again created problems on area roadways, including in and around Lubbock. Unfortunately, there were four fatalities and two injuries from vehicle wrecks that hit icy spots on the roadway. One fatality and injury occurred on US Highway 62/82 near Wolfforth where a vehicle hit a slick patch on an overpass and rolled over. Three additional fatalities and one injury occurred along US Highway 380 west of Brownfield (Terry County) as a vehicle rolled over into a ditch. The South Plains region experienced another lull in the precipitation on afternoon and evening of the 31st. Periodic spurts of freezing rain and sleet continue through the evening of the first and into early morning on the second as temperatures lingered a few degrees below freezing. A final band of precipitation exited the region to the east by late morning on the second as temperatures finally rebounded above freezing across the region. Many locations across the South Plains and Rolling Plains had experienced sub-freezing temperatures continuously from early on the 29th until mid-morning on the second. Ice accumulation totals were highest in the Rolling Plains, where a tenth to quarter inch was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
1059 PM CST Tue Jan 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 214 PM CST Tue Jan 31 2023

Southwesterly flow aloft will gradually advect more Pacific-based
moisture into the area by Wednesday morning. While precipitation
type remains quite challenging, confidence is high regarding
significant ice accumulations across the southern Rolling Plains. A
more pronounced warm nose exists over that area, with 825 mb
temperatures around 3C combined with a well below freezing surface
layer. If temperatures are slightly slower to warm, sleet will mix
in initially and potentially cut down on the ice totals. That said,
given overall favorable sounding profiles, an Ice Storm Warning
remains in effect for the aforementioned southeastern forecast area.
While the majority of the precipitation looks to remain generally
south and east of Lubbock, ECMWF/NAM as well as some high res models
continue to show scattered QPF to the northwest. As such, a Winter
Weather Advisory has been issued for all but the very far
northwestern CWA. Interestingly, warmer surface temperatures to the
north will allow for rain to develop by Wednesday afternoon, while
icy conditions remain to the southeast. Precipitaion is expected to
change back to all freezing rain by the evening hours.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CST Tue Jan 31 2023

By late tomorrow evening, the main precipitation band will be
pushing east of the region as the upper level trough axis quickly
approaches the area. Moist isentropic ascent will wane through the
early morning hours on Thursday with downglide sweeping in from
northwest to southeast in the morning. The positively tilted upper
level trough axis will also be moving overhead on Thursday morning
bringing in large scale subsidence. Overcast skies will likely clear
out in the afternoon leading to full sun for the remainder of the
day and a quick melting of ice accumulations. A wintry mix of
precipitation is still expected from tomorrow night through Thursday
morning on the caprock. Mostly freezing rain can be anticipated for
areas off the caprock. The warm layer aloft will slowly erode early
on Thursday bringing more of a precipitation type mix on the
caprock. Most models are indicating snowfall as the dominant p-type
but we are skeptical of this solution. The warm layer will erode
with models in agreement of the warm layer being less than +1C.
However, at the same time, there will also be a drying out of the
atmospheric column above the -10C isotherm suggesting drizzle or
freezing drizzle would be the dominant precipitation type. Some snow
could mix in despite the lack of ice crystals as we have seen the
past couple of mornings.

Short wave ridging will move overhead on Friday. A progressive upper
level pattern for the northern CONUS will return West Texas to
more normal winter conditions of warm and breezy conditions.
Surface troughing will dominate in lee of the Rockies this weekend
leading to temperatures returning to above seasonal averages.

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Tue Jan 31 2023

VFR conditions are expected tonight before ceilings lower to MVFR
tomorrow morning. Light freezing drizzle, possibly mixed with
sleet and snow at times, is expected to develop at all terminals
tomorrow morning and persist through the TAF period.
Ceilings/visibilities may lower into IFR criteria and potentially
LIFR where precipitation is falling. Temperatures at KPVW are
forecast to rise above freezing in the afternoon leading to a
transition to rain before switching back to freezing rain after
sunset. Aircraft icing is possible starting tomorrow morning and
persisting through the end of the period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST Thursday for TXZ023>026-
028>036-039>042.

Ice Storm Warning until 9 AM CST Thursday for TXZ037-038-043-044.

&&

SHORT TERM...19
LONG TERM....01
AVIATION...17
Hazardous weather outlook, Jan 31, 5:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
525 PM CST Tue Jan 31 2023

TXZ021>044-012330-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
525 PM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

An Ice Storm Warning is in effect for Dickens, Kent, King and
Stonewall counties from midnight Wednesday through 9 AM Thursday for
ice accumulations between 0.2 and 0.3 of an inch and snow
accumulations less than an inch. Hazardous travel is expected as well
as some power outages from freezing rain.

A Winter Weather Advisory is in effect for all areas excluding the
far southwest Texas Panhandle for ice accumulations between 0.1 and
0.2 of an inch and snow accumulations less than one inch. Hazardous
travel conditions are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wintry precipitation will continue through Thursday morning with the
Ice Storm Warning and the Winter Weather Advisory expiring at 9 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Stonewall

When
February 1, 12:00 AM CST to February 2, 2:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070070.